Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 1, 2021Churchill County, Nevada

NWS Reno, NV issued this special weather statement at Jul 1, 2021, 6:13 PM PDT for Churchill County, Nevada. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2021, 6:13 PM PDT (01:13 UTC)
Expired
Jul 1, 2021, 7:45 PM PDT
In force
92 min
Issued by
NWS Reno, NV

County Churchill County, NV

The radar

The Reno radar (KRGX), 71 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:30 PM PDTTSTM WND GST 4715 Ene Wabuska, NVFROM THUNDERSTORM OUTFLOW. DEAD CAMEL MOUNTAIN RAWS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
3191 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS85 KREV 020113
SPSREV

Special Weather Statement
National Weather Service Reno NV
613 PM PDT Thu Jul 1 2021
 
NVZ001-004-020245-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
613 PM PDT Thu Jul 1 2021

...Strong Winds and Blowing Dust for Churchill County...

At 608 PM PDT, multiple thunderstorm outflow boundaries were moving 
across western Nevada, especially between Yerington and Silver 
Springs eastward to Fallon, Highway 95, and Middlegate.

These outflows will be capable of wind gusts up to 50 mph along with 
areas of blowing dust. Watch for reduced visibilities below 1 mile 
along Highways 50 and 95 through 730 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather conditions along roadways.

&&

LAT...LON 3974 11903 3998 11856 3993 11811 3909 11806
      3911 11913
TIME...MOT...LOC 0108Z 006DEG 49KT 3942 11878 

$$

CS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 1, 12:58 PM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 12:58 PM PDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1258 PM PDT Thu Jul 1 2021

.SYNOPSIS...

Hot temperatures with afternoon thunderstorms continue through
the holiday weekend. Drier air and afternoon breezes may return by
Sunday with minimal thunderstorm activity for a couple days early
next week.

&&

.SHORT TERM...

Really no change to the upper pattern, light flow aloft and hot
temperatures will maintain daily thunderstorms chances into the
weekend. The upper flow into the region should turn to the south
on Saturday with high pressure building over the Desert Southwest
and low pressure off the California coast.

Thunderstorm Threats...
Expect the same as previous days with plenty of moisture for heavy
rainfall and spot run-off/flood impacts. Burn scars, urban areas
and steep terrain are at greatest risk. Strong outflows over 40
mph will kick up large areas of dust if they pass over the western
NV dry lake beds.

The flow pattern on Saturday is more conducive for stronger
organized thunderstorms that should move from north to south.
Larger hail may develop with the strong storms to go along with
the heavy rain and strong outflow wind threat. Simulations are
showing potential for thunderstorm activity to continue into early
Sunday morning.

Smoke and Air Quality...
Wildfires around northern California will bring periods of haze
into the region. So far simulations do not show any major
reductions in air quality into Saturday. Dotta Fire intensity
could play a negative role if it starts burn actively in the hot-
unstable air.

South-southwest flow over far northern CA should keep most of
smoke from the large fires near Mt Shasta out of the region,
though some may push into northern Lassen and the Surprise valley.
Brong

.LONG TERM...Independence Day through next week...

A few late day thunderstorms are possible on Sunday, July 4th,
mainly south of Highway 50, due to lingering moisture and
instability. We have kept the forecast mainly isolated (20%
chance), as this should be the last day of thunderstorms before we
go into a drier southwest flow pattern next week.

By Monday, the ridge over the Four Corners remains in place, but
troughing moves over the Pacific Northwest, increasing stable and
dry southwest flow over northern CA/NV. This pattern will keep
thunderstorm chances mostly out of the forecast, but will also
bring clearing skies and increasing temperatures back into the
upper 90s/low 100s for western Nevada and 80s/low 90s for the
Sierra. With the heat, there is always a chance of very isolated
convection in the late afternoon/evening, but it's too hard to
pinpoint anything definitive for now.

There is a compact shortwave moving through the Pacific Northwest
Wednesday- Thursday that could increase winds aloft as well as
destabilize the atmosphere for thunderstorms, but the forecaster
confidence on this feature is very low at this time. -Hoon

&&

.AVIATION...

Thunderstorm potential continues through the weekend with isolated
to scattered showers and thunderstorms. Storms will be capable of
producing heavy rainfall, gusty outflow winds up to 40kts and
small hail. The best coverage will be in the Eastern Sierra of
Mono County to the Tahoe Basin and Reno-Carson Sierra Front.\

Smoke and haze will continue to impact the region for the next
several days, mainly from the Lava and Tennant Fires near Mount
Shasta in Northern California. The Dotta Fire in Plumas County
will also produce smoke as well, but is currently much smaller in
comparison to the other fires in NorCal. -Hoon

&&

.FIRE WEATHER...

Any ongoing fires with heavier fuels are likely to erupt into a
large plume due to the instability and hot afternoon temperatures.
Abundant moisture will easily allow pyrocumulus clouds to develop
on top of large plumes.

Hot temperatures and daily thunderstorm chances continue into the
weekend. Saturday and Saturday night are starting to look a bit
more concerning as the upper flow turns to the south. This will
allow for some increasing storm motion from south to north and
bring the potential for nocturnal storms Saturday night.

A dry, hot southwest flow should develop by either Sunday or
Monday due to low pressure nearing the northern California coast.
This should push thunderstorms chances away from the northern
Sierra, Tahoe, Reno-Carson areas. Simulations still show 10-20%
chance of storms across far northern Washoe and the eastern Sierra
and near the CA/NV stateline south of Minden Sunday and beyond.
Afternoon breezes will increase a bit early next week, they don't
look overly strong, but could be enough to allow any lightning
holdovers to emerge in the hot-dry air. Brong

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 1, 2:52 PM PDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Reno NV
252 PM PDT Thu Jul 1 2021

CAZ071-072-NVZ002>005-012245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-
252 PM PDT Thu Jul 1 2021

...THUNDERSTORMS DEVELOPING OVER RENO-CARSON-TAHOE AREA...

At 250 PM PDT, Doppler radar was tracking thunderstorms near
northwest Reno and Cold Springs Valley, or 12 miles east of
Chilcoot. These storms are nearly stationary. Additional storms will
develop through the afternoon and early evening.

Frequent lightning, localized heavy rainfall, winds in excess of 40
mph, and blowing dust will be possible with storms that form today.

Locations impacted include...
Reno, Carson City, Stampede Reservoir, Incline Village, Kings Beach,
Doyle, Herlong, Gardnerville, Virginia City, Boca Reservoir,
Chilcoot, Sparks, Gardnerville Ranchos, Dayton, Johnson Lane, Spooner
Summit, Wingfield Springs, Northwest Reno, Spanish Springs and
Glenshire-Devonshire Cdp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3944 12017 4019 12039 4010 11980 3971 11947
      3905 11934 3878 11973
TIME...MOT...LOC 2150Z 282DEG 3KT 3974 11992

AH
Special weather statement, Jul 1, 4:31 PM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Reno NV
431 PM PDT Thu Jul 1 2021

CAZ071-NVZ003-020015-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-Greater Reno-
Carson City-Minden Area NV-
431 PM PDT Thu Jul 1 2021

...Strong Thunderstorm Over Red Rock...

At 429 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Doyle, moving east at 10 mph. This will impact
areas around Red Rock, and along Highway 395 between Hallelujah
Junction and Doyle, through 5 PM.

Lightning, half inch hail and winds 40-50 mph are likely with this
storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3981 12005 4001 12006 4006 11977 3977 11977
TIME...MOT...LOC 2329Z 272DEG 10KT 3992 11996

CS
Special weather statement, Jul 1, 6:02 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Reno NV
602 PM PDT Thu Jul 1 2021

CAZ072-NVZ003-020130-
Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV-
602 PM PDT Thu Jul 1 2021

...Thunderstorms South of Gardnerville...

At 559 PM PDT, Doppler radar was tracking two strong thunderstorms
near Gardnerville Ranchos.

Hail up to one inch in diameter and wind gusts up to 50 mph will be
possible with this storm. Drivers on Highway 395 and Route 88 south
of Gardnerville will see ponding and hail on the roadways.

Locations impacted include...
Gardnerville Ranchos, Mesa Vista, Junction U.S 395 And NV 756,
Junction Nv 88 And Nv 206, Gardnerville Ranch and Junction CA 88 And
NV 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3890 11955 3876 11965 3885 11987 3892 11975
TIME...MOT...LOC 0059Z 119DEG 6KT 3886 11970

JM
Special weather statement, Jul 1, 6:13 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
613 PM PDT Thu Jul 1 2021

NVZ001-004-020245-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
613 PM PDT Thu Jul 1 2021

...Strong Winds and Blowing Dust for Churchill County...

At 608 PM PDT, multiple thunderstorm outflow boundaries were moving
across western Nevada, especially between Yerington and Silver
Springs eastward to Fallon, Highway 95, and Middlegate.

These outflows will be capable of wind gusts up to 50 mph along with
areas of blowing dust. Watch for reduced visibilities below 1 mile
along Highways 50 and 95 through 730 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather conditions along roadways.

&&

LAT...LON 3974 11903 3998 11856 3993 11811 3909 11806
      3911 11913
TIME...MOT...LOC 0108Z 006DEG 49KT 3942 11878

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:17 PM PDTFlash Flood WarningREVDouglas3 hr
Jul 1, 6:02 PM PDTSpecial Weather StatementREVDouglas28 min
Jul 1, 7:24 PM PDTAreal Flood AdvisoryREVLyon111 min
Jul 1, 7:48 PM PDTSpecial Weather StatementREVStorey57 min
Jul 1, 7:58 PM PDTSevere Thunderstorm WarningREVLyon47 min
Jul 2, 11:13 AM PDTFire Weather WatchREVDouglas, Lyon, Mineral, Storey, Washoe14 hr
Jul 1, 5:26 PM PDTAreal Flood AdvisoryREVAlpine2 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.